Log in
AF Association
14,950 members17,912 posts

PAF or not???

Hi all

From my earlier posts you can see that with palps & ectopics, despite having a slow & v regular pulse, I was diagnosed with PAF in Feb 18 and started on bisoprolol, rivaroxaban & atorvastatin. I originally thought I was just having panic attacks as I do suffer from anxiety. I’ve felt worse ever since! I can’t sleep, can’t eat, have lost half a stone, feel faint, wobbly and exhausted.

Consultant agreed I could reduce and then stop bisoprolol as possibly my AF was vagal. Now on last dose of 2.5mg but my BP has gone up and I still feel ill. My palps and ectopics continue but my pulse however, remains slow strong and regular - no AF episodes at all - never have had any as far as I know!

I decided to get a second opinion from a different consultant cardiologist and this guy is concerned I have been misdiagnosed, overtreated for something I do not have (PAF) and thinks my problem MAY just be the ectopics & anxiety. I’m having a 5 day monitor next week but will remain on anti coags and statins until he has the results.

Has anyone else experienced anything like this? Have I been put through several unpleasant investigative procedures unnecessarily? Could all these horrible symptoms just be due to having meds I don’t need? Does this sort of thing really happen or is AF that difficult to be sure of?

I feel as though my head’s gone! All I want to do is find out what IS wrong and get treated and back to normal. Any thoughts greatly appreciated. Thanks.

17 Replies
oldestnewest

AF is notoriously difficult to pin down sometimes and to be honest the problem is more often the other way round that is to say that many people are fobbed off being told it is anxiety or with the fairer gender "it's your age dear".

The greatest risk from AF as I am sure you will have been told is stroke so better that you were put on anticoagulants rather than the fobbing off and only being confirmed as AF when you have that life changing stroke.

Since paroxysmal AF does just what it says on the tin and comes and goes it may be very hard to catch even on a five day monitor so good luck with that.

I'm not sure what "unpleasant investigator procedures " you have endured as nothing I have ever had done could ever be described thus in recent years --- apart from a totally unrelated endoscopy that is. lol

My best advice is to try to accept that this is you for now, hard I know sometimes but nothing ever stays the same. Being resentful will not help you over come this problem.

3 likes
Reply

Hi Bob

Thanks for your prompt reply. My post does look a bit resentful (sorry) but I didn’t mean it to be - I guess it just reflects my frustration at feeling grotty and not being absolutely sure why!

If I had been told I had PAF, then been put on meds and then felt better, that would make sense to me but I didn’t expect to feel so poorly. What you say about the anti coags is quite right and I agree with you completely. I certainly don’t want to have a stroke.

I had a CT cardiac angiogram (claustrophobic) and then a cardiac catheterisation (just plain terrifying when I thought about what they were doing to me!) Always worse when you have 40 years nursing experience and automatically think of the worst case scenario - trust me. Add anxiety into the mix and you’ve got one head case - hence my pen name lol.

Thanks again.

1 like
Reply

I think we call it an ordinary angiogram here in UK . Had two of those at different times one femoral one radial . I have also had several CT and MRI scans (two for other minor things like cancer) and whilst I would nerve say they were fun, even with my own claustrophobia , they were not unpleasant bearing in mind that they either confirmed or not if anything was wrong with me. (The subsequent cancer treatment which went on for several years was less pleasant.) Be glad that you had the angiogram as I am sure this showed little if anything wrong with the mechanics of your heart. This is always good to know at these times.

(Even the endoscopy I had last week is paling into insignificance with time and believe me I am no Linda Lovelace.lol )

These things are not meant to be something to look forward to I agree but the diagnoses they can produce are so helpful to those treating us as I am sure with your experience you understand.. I do hope that you eventually find out what the problem is , even if it is just ectopics which whilst generally harmless can I agree be most annoying.

4 likes
Reply

Bob, I had no idea what you have been through, soI hope you don’t mind my taking the opportunity to say a huge thank you for the way you have taken time to reply to several of my lesser ( in comparison )Afib fears and anxieties . And of course, that’s not only me ...❤️

Reply

BobD, you are a fine and true gentleman and I am sure all on this site along with myself; Appreciate, respect, and are lucky to have the guiding light that you are.

Reply

Thanks you aika but I assure you that it is purely selfish. The more I try to help others the less I think about myself. We humans tend to be remarkable self centred don't we. Most often to our own detriment . Trust me when I say that I worry more about AF than I do about the cancer coming back. Live every day as if it is your last as one day you will be right.

1 like
Reply

Neuroticgirl, You sound like me. I just retired from 43 years of nursing. Having a medical background and anxiety makes living with PAF more difficult. My husband keeps telling me to quit worrying about the " what ifs". Im 2 yr in to dealing with my unwelcome visitor AF and must say it is easier as time goes along and Im still breathing. I had a cardiac cath in the beginning and made them give me something for my anxiety. That helped. The scariest test was a PET stress test, when they injected the stuff to make my heart go fast, I thought I was going to die. Hoping I dont have to do that again. Anyway... good to hear from another nurse and chicken, we are not great patients😳😉🤣

1 like
Reply

Indeed we are not. I find it’s a whole different ball game being at the pointy end of any treatment. So much easier to be sensible and reassuring to patients when no ones going to do anything to you personally. Plus...haven’t we always witnessed something awful happening to a patient which is very unusual but we always think will happen to us?

I was given sedation for my cardiac cath but I’m afraid I needed industrial quantities for it to have any effect. And yes, the stress injection had me mentally making my will!!!

You know what they say - nurses make the worst patients because they have seen it and teachers are next because they have read about it!

Lovely to hear from another nurse. Thank you.

1 like
Reply

likely it is just anxiety and ectopics, but good to be safe with treatment and investigations

Reply

Hi, welcome to this great community. I am convinced that my vagal PAF (2 episodes) was triggered by my mental state (female, middle age, 2 kids, divorced, elderly parents, stress on job). I took AF as a warning sign of my body. My anxiety was ruining my life. I was on bisoprolol, and other medication, too. After 2nd opinion I am off the drugs. Than, as I started a 10 -15 min of meditation during a day such headspace, I feel much better. I added magnesium and kalium, walking, cycling and bit of yoga, too. You have to find time for yourself to start healing your body.

Reply

Hi. You know, I think you’re probably right. I’m such a stressed worrier, it affects everything. I do like to know what’s what and I can’t do uncertainty. So I overthink and make myself ill ...so whatever IS wrong with me has probably been caused by my stress levels.

I hate being on meds that are making me feel lousy so I think your approach is probably what I need to follow to get some calm into my life without them (not the anti coags - as Bob says, they are vital.

Thanks for your reply.

Reply

As already said, it can be difficult to diagnose. I had two consultants disagreeing quite strongly over whether I had AF or SVT. It turned out I had both, the SVT treated with an ablation, on the waiting list for another ablation for AF. But before the ablation, when it was picked up ECGs would either be SVT, AF for too complicated to work out. (also, having an ECG monitor on seemed to be best way of avoiding any of it happening).

1 like
Reply

Some people feel awful on Bisoprolol. Also your body may take a few days to settle after reducing it, so be patient and consider reducing the 2.5 to 1.25 before stopping completely. When it is out of your system you may feel a lot better.

Reply

Thanks for the advice.

I was started on 2.5mg for 1 week then my consultant upped it to 5mg for 4 weeks but by then I was suffering lots of side effects so he said to reduce back to 2.5mg for 2 weeks then stop altogether. So that’s what I have done. I have to be off it now so that I can have my 5 day monitor next week so there wasn’t really a choice to reduce any more gradually.

I’m on my second day after stopping and so far apart from continuing dizziness and being wobbly plus a few more ectopics, I’m not feeling too bad. Hopefully I’ll escape worse withdrawal effects because I wasn’t on it for as long as I know some people on here have been?

Reply

With bisoprolol I did it gradually during few days, but I had some panic attacs for sure !

Reply

'Wobbly' describes my experience coming off it, and I was on it longer than you, so persevere and you'll probably be fine by next week.

Reply

Thank you for that positive piece of reassurance. I have seen so many accounts of how difficult and long drawn out people have found it to come off, I have been expecting it to be terrible! Your post has given me a great mental lift. Thank you.

Reply

You may also like...